Where Have You Been?!

It’s been so long since I’ve posted! Why? Zonisamide and some pretty disturbing side effects! That’s why. If you’ve kept up with my blog posts you will already know that I have Generalized Primary Epilepsy with Myoclonic seizures and Hemiplegic Migraine. I also have unknown types of seizures that have started, which I will hope to find some clues about soon at Mayo Clinic in Arizona during a week-long stay in the Epilepsy Monitoring Unit – yay me! (That was sarcasm by the way)

At the end of December 2016 my new and very blunt, local neurologist put me on both Zonisamide and Clonazepam. I’ve taken both together before and had success, so we tried it again. Realize, I have been without insurance for almost two years until November 2016 so I had not been on any seizure medications or ANY medications, for that matter, in all that time. I was doing pretty good though, considering I wasn’t being treated. I was holding a job part-time and going to college full-time, as well as being a mother and wife full-time. Lots of responsibilities, just a like anyone else. In June 2016, I fell under some pretty HEAVY stress that I was unable to manage mentally and had a MAJOR seizure that set the pace for many more seizures to come, with only the ER to help with the really bad ones (clusters)…which I would gain a not-so-flattering reputation for later.

It’s tough having seizures, no insurance, and LOTS of muscle pain from all the severe and uncontrollable spasms. You just want the pain to stop, your head to stop, the world to stop. But doctors will eventually start to see you as a drug-seeker…it’s an epidemic if you ask me…the way doctors view a patient who directly asks for pain medication upon arrival. Yes, I asked for pain medication, but not because my head hurt (as narcotics do not relieve my migraine pain or seizure head pain), but because the muscle jerks from the uncontrolled seizures made my muscles hurt SO BAD – like beyond level 10, I could hardly move without any pain. I just wanted it to stop. I have a high pain tolerance and avoid the ER at all costs (ask my husband, I frustrate him when I tell him I’ll deal with it), so if I’m asking for narcotics, believe me, I’m in a massive amount of pain. I’ve learned that some ER doctor’s do not like it when you request seizure medications, even when you’re having an active seizure in their face. They assume because you are aware and can still, somewhat talk, you aren’t really having a seizure. SO NOT TRUE. I now have paperwork on file at my local ER about my seizure conditions, but so far that’s done me no good. ANYWAY, I could go on about that.

At the end of December, I started on a small dose of Zonisamide and Clonazepam daily and worked up to a mid-range dose (compared to others who take it). In late January, I start developing symptoms of severe dehydration and sinus tachycardia (elevated heart rate at rest). Which also happened to me last time I took Zonisamide (but I didn’t realize it was the medication back then until now). One day last month, I felt the familiar feeling of extreme, general weakness and felt like passing out. My heart was pounding and the more I continued to walk the faster my heart rate became. I checked my HR on my Apple Watch and it was at 160 bpm. Since this had happened to me before, I knew exactly what I needed to do. I needed to lie down and drink a bottle of Pedialyte since that’s what worked for me a couple years ago. So that’s what I did, I drank an entire bottle of Pedialyte but still felt like passing out five hours later and I was still severely weak. After a horrendous experience with my local ER and leaving with at least one bag of IV fluids (which he gave me reluctantly), I was still feeling pretty awful. So, I continued to drink a bottle of Pedialyte a day. This still wasn’t enough to get me out of bed, but it was enough to give me some strength. This lasted about a week before my second trip to the ER. By this time, a bottle a day wasn’t cutting it anymore. I knew I needed more IV fluids, it was a gut feeling. The symptoms were worsening as the days continued and I was still taking the Zonisamide. After talking with the nurse at my neurologist’s office, he instructed her to tell me to stop taking that medication immediately. I did, but by that evening, I was back to severe enough symptoms to need IV fluids again. I had already taken one dose for that day, so it was still very much in my system.

I tried a different ER this time, much better treatment, but still a lot of confusion as to why all my blood tests were normal but I looked pale, felt like passing out, elevated heart rate, and generally weak…until the fluids started flowing through my body. Then…color was back, had more strength and felt better. The nurse noted the difference in my appearance and my mentality. The doctor thought I was nuts because on paper I was fine. But my body was telling me otherwise and I knew I needed to get those fluids directly through IV. It worked. I have no idea…because I’m not a geneticist or a doctor…as to why the fluids helped so much, even though my blood tests showed normal electrolytes. I felt severely dehydrated, like I was going to die any minute from dehydration. I know that sounds dramatic, but that’s really how I looked and felt. It was scary for me.

Later, during another conversation with my neurologist, he said these were not normal side effects of the medication, but if it had happened before, it was more than likely the culprit. The last time I was on Zonisamide I remember having to drink Pedialyte everyday as well for a little while. Then I came across a prescription-strength multi-vitamin that I subscribed to through a friend and I no longer needed the Pedialyte AND I could tolerate the Zonisamide. I am considering taking them again if I can afford to, it was a costly supplement. I liked the Zonisamide, combined with the Clonazepam, it stopped my Myoclonic seizures and whatever these other seizures I’m dealing with are. But when I started to feel the symptoms of severe dehydration the seizures and hemiplegic migraines returned, like if I wasn’t taking any medications at all. So even though at first the Zonisamide helped to stop my seizures, it caused severe dehydration symptoms and made my sinus tachycardia worse, which then triggered my seizures and HM all over again. Vicious!

In addition to these symptoms, I also went through debilitating depression, which is why I didn’t write. I literally didn’t want to do anything. All I did, ALL DAY from morning to night, was lay in bed and watch TV. I didn’t get on my phone much at all, I didn’t really check social media, I didn’t care to. SO NOT ME!!!!! I cried a lot, I was depressed, I had thoughts that were not me at all…and it scared me enough to make an appointment with a Psychiatrist. I thought the worst things. I realize now it was most likely a side-effect of the medication as well. Because since stopping the Zonisamide, I have not had those feelings nowhere near the same degree. I still have some depression, but the same depression I already had and can cope with. I’m also back on my social media, my phone, my computer, making dinner, etc. I’m still in my room a lot, withdrawn, but it’s getting better everyday.

I just started taking Vimpat to replace the Zonisamide. They are both Sodium-Channel Blockers, so hopefully I do not get the same side-effects with this new medication. If so, I will for sure purchase those vitamins again and see if it helps. Otherwise, I’m afraid I might have to stay away from Sodium-Channel Blockers. Especially if I have Familial Hemiplegic Migraine Type 3 or a similar mutation on SCN1A. According to this article, those with a mutation on SCN1A should avoid all sodium-channel blockers. I don’t know if I have a SCN1A mutation, FHM3 or similar, so it’s trial and error at this point, as my Hemiplegic Migraines are not classified as being FHM1, FHM2, or FHM3. I am hoping to have Whole Genome testing soon, finally find out IF I do have a mutation along these lines. It would make sense since I have both epilepsy with multiple seizure types and FHM.

Another thing I noticed since starting seizure meds was the change in my Thyroid blood test results. Major differences. I am wondering if the seizure meds are not allowing my thyroid supplements to absorb properly and started this downward spiral of symptoms?? Theories anyone? I take Eco Thyroid and Eco Adrenal, which are not prescriptions, but from many personal stories, work much better than synthetic thyroid medications.

It’s been a crazy start to 2017, hopefully after my appointment with Mayo, I’ll have some insights to how it will end. Happy Valentine’s Day!!

Erica Carrasco, Blogger
Erica Carrasco

 

Erica Nicole Carrasco is a blogger sharing stories of life with Hemiplegic Migraine and Non-Epileptic Seizures. She takes you on a journey through life’s ups and downs, smiles and frowns with chronic illness.

Don’t forget to leave a comment below, let’s chat!

Leave a Reply

close

Enjoy this blog? Please spread the word :)

Instagram
Pinterest
Pinterest
YOUTUBE
YOUTUBE
Google+
http://achysmile.com/2017/02/14/where-have-you-been
%d bloggers like this: